Taste and Medicines

Q:        My 89 yr. old mother is taking Cipro® 2x/day for 10 days. She is complaining that nothing tastes “right”. She says everything tastes sour. Is it the Cipro®?

Yes, I believe so. She should be able to taste her food again a few days after she completes the course. It’s because there are small amounts of the antibiotic actually in her saliva, which she can taste.

Q:        I am taking Bactrim®, Cipro® and Xarelto®. Have been on antibiotics for 7 months due to staph from spider bite. Everything from sweet to salty and drinks all taste the same. Like bitter or no flavor at all. Did the medicine cause this and can I do anything about it?

Antibiotics are the most likely culprits. Both Bactrim® and Cipro® can cause taste changes. It’s possible that Xarelto® can as well, although we don’t have as much experience with it as the older medicines you are taking. When did the taste change happen? Did you start any new medicines within 2-3 weeks of noticing that effect? Please work with your doctor on solving this; don’t just quit taking your medicine on your own.

Q:        I am taking Eliquis®, losartan, Plavix® and Crestor®. Lately I can’t find a coffee that doesn’t taste tinny or metallic. I am wondering which med is the culprit?

Any of those medicines COULD be the culprit. The best way to narrow it down is starting with the time relationship: When did you notice your coffee was tasting metallic? Which of those medicines was started within the last 2-3 weeks prior to that? If you started taking more than one medicine during that time, you may need to stop one medicine at a time to determine which is the culprit. Please work with your physician on this issue. If you miss even one dose of Eliquis® you are unprotected from a stroke or other blood clot.

 

Leave a Reply